Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Quitting Tamoxifen

2»

Comments

  • salamandra
    salamandra Member Posts: 735
    edited January 2021

    Hi gb2115,

    What you wrote "I wish someone had warned me that survivorship would be worse than the actual initial treatments" resonated so much with me!!

    People act like it's all about the early treatments, but for many of us it's not. It actually felt cathartic when I saw this article (linked through BCO I believe): Hormone therapy has a bigger impact than chemotherapy on quality of life in women with breast cancer (even if technically it's about postmenopausal woman). For me it was fatigue. I just couldn't stay awake longer than about 11 hours per day, and some of that time was pushing it. That is not enough to earn a living and live a life.

    Just in case your MO hasn't discussed this with you, here are some of the things that I tried/decided to try before giving up on hormonal therapy:

    Things I learned about from these boards had helped other women:

    • Changing the timing of tamoxifen dose (half in the am and half at night). Didn't help me though I read that it helped
    • Cutting down (premise: temporarily) tamoxifen dose to see if it could help me adjust. I went all the way down to 10mg every other day and it didn't help
    • Trying different generic brands of tamoxifen and following the above steps with them. I ended up trying 4-5 different brands and it didn't help.
    Things that my medical team suggested I try:
    • medication to counteract the fatigue side effect. I tried higher doses of ritalin (I was already taking some for ADHD) as well as provigil. It barely touched it.
    Things that my MO wanted me to try that I didn't try
    • acupuncture/complementary therapy - I did not try this. I was honestly too tired just doing the bare minimum to live, I don't know how they thought I would have time in my shortened day to do this. Also as far as I am concerned there isn't enough evidence there
    • Ovarian suppression/AI drugs. When I was first diagnosed, I was on wellbutrin. My MO offered that I could stay on it if I felt like I needed to and do OS/AI instead of tamoxifen. At the time, she stressed how she would never recommend this to me if it were not for the wellbutrin because of my favorable cancer stats, and emphasized how drastic it was and how the side effects can be for a premenopausal woman. I'm lucky that my depression responds pretty well to other drugs too even if I don't love the side effects, so I agreed to switch to an SSRI and try the tamoxifen. When tamoxifen wasn't agreeing with me, I was honestly surprised by how hard my MO pushed the OS/AI, promising me that if I had side effects we could come off. It didn't feel consonant with how she'd described it previously. Maybe I let myself be overly spooked, but I really really did not want to try them. I still don't know for sure whether I would have or not, if I hadn't found something else that worked, but at the time I was so absolutely wrung out from trying to tolerate the tamoxifen and earn a living that I was basically like, let's try it my way or nothing.
    The last two things I considered
    • I was hopeful that liquid tamoxifen might be different enough in chemical formulation that I could tolerate it. It can also be prepared down to a much smaller dose - 3mg - so I thought it might be a better chance I could adapt by starting very low. I bugged my MO about this until she consulted with the cancer center's pharmacists who confirmed it was a possibility. But by then I was so tired of tamoxifen.
    • I read about toremifene, which is also in the SERM drug family (like tamoxifen). In the USA it's used for late stage cancer, but it's also used abroad for preventing recurrence. There is more data for it for postmenopausal women, but there were multiple retrospective studies for premenopausal women with very favorable results. My understanding is that it's more popular in Asia, where the genetic variation that (may) inhibit tamoxifen absorption is more common. I did research and found some American articles recommending that it be accepted as an alternative for women who can't take tamoxifen (it cited reasons like the genetic variation and being on wellbutrin. It didn't cite intolerable side effects because I think the world is still in denial that sometimes women are not wusses :(). I brought all of this to my MO and she brought it to her seniors. She kept pushing for OS/AI on the basis that there aren't really good large prospective studies on toremifene for recurrence prevention for premenopausal women. But if you look carefully, those studies don't exist on OS/AI for premenopausal women either. There is exactly one study that shows that benefit, it was small, and it also found that the benefit was reduced for overweight premenopausal women (which I was).
    Anyway, long story short, if such a thing is even possible now, she agreed to prescribe me toremifene. That felt like a victory, but I knew it was possible I'd have the same side effects anyway - after all, it's the same class of drug! RELIEF and HALLELUJAH - I did not. My side effects have been so minimal that they barely rise to the level of mild nuisance. Some adjustment bowel stuff and then increased acid reflux, controlled by OTC meds. I feel I can definitely make it to five years and could do 10 or longer if need be.

    I am SUPER impressed that you made it to 5 years with the side effects. I feel like you should get HUGE credit for that!

    If toremifene hadn't worked, I think I would've tried liquid tamoxifen and I think I might have tried OS/AI. I've been thinking on it and realized that I think those 30% reduction of distant recurrence rates are somewhat misleading.

    My understanding is that we don't know whether we had a surgical cure or not. Some percentage of women had a surgical cure, and for them, the tamoxifen is doing absolutely NOTHING. Their lack of recurrence on tamoxifen is not due to the tamoxifen and they are noise in the study. So that implies for me that for those women who did NOT have a surgical cure, the reduction rate must be higher than 30%. I don't know by how much. That's part of what kept me fighting to tolerate hormonal treatment for so long. But you already made it 5 years!!

  • VioletKali
    VioletKali Member Posts: 97
    edited January 2021

    I LOVED Toremifene.

    When my oncologist left her colleagues refused to prescribe it for me.

  • peregrinelady
    peregrinelady Member Posts: 416
    edited January 2021
    I just wanted to clarify something I wrote earlier: the BCI test can be given to people with 1-3 positive nodes.
  • ZEKE
    ZEKE Member Posts: 59
    edited January 2021

    Hi everyone,

    I have been on Tamoxifen since October 2020.

    I never had vaginal discharge until I started taking it and I am 63. I got a pap and it was clear and my gynecologist told me it’s the Tamoxifen that is causing this. Did anyone else get this?

    I’m concerned because I know there is a possibility that Tamoxifen causes uterine cancer.

    Thanks

    Zeke

  • BCat40
    BCat40 Member Posts: 121
    edited February 2021

    Zeke, increased vaginal discharge is a known side effect of Tamoxifen is and not a sign of uterine cancer. If you start having abnormal bleeding, then you need to check with your gyn to screen for uterine cancer. It's still statistically rare for that to happen.

  • Togethertolearn
    Togethertolearn Member Posts: 224
    edited February 2021

    Zeke, even though I wasn't on tamoxifen long, I demanded a pap (I wasn't due) for that very reason - the small but worrisome potential of uterine cancer. No shame in worry or concerns or questions - maybe call your OB and discuss your fears. After cancer, I've decided no concern is silly or shameful or dumb or unworthy of discussion - we all got a shocking diagnosis of breast cancer and of course remain vigilante about staying healthy - definitely talk to your cancer staff or OB, it can't hurt.

  • rah2464
    rah2464 Member Posts: 1,192
    edited February 2021

    I had discharge for the first two years on Tamoxifen. It has gone away now that I take my pills twice a day, 10 mg each. Its very common but I would continue to be seen by a Gyn and keep them in the loop with symptoms. Most concerning obviously would be bleeding.

  • ZEKE
    ZEKE Member Posts: 59
    edited February 2021

    Thank you!

  • ZEKE
    ZEKE Member Posts: 59
    edited February 2021

    Thanks!

  • lopsidedlouey
    lopsidedlouey Member Posts: 1
    edited February 2021

    Hey everyone,

    I began Tamoxifen in August of 2010 at age 49 and just finished my 10 years at the end of July, 2020. I can't really pinpoint any significant side effects during that 10 years and I counted myself pretty lucky. I have heard of the horror stories associated with the possible side effects. I was not in menopause when my breast cancer was diagnosed in March of 2010, but my GYN said my ovaries just shut down due to Chemo and stress. No spotting or periods for 10 years. Now, 6 months off of tamoxifen and I have pimples, vaginal dryness, small amount of watery bloody discharge at times, usually after intercourse, but just today it happened for no reason. Anyone else have any of these issues after being off tamoxifen for awhile? I'll be 60 this year, 11 year survivor!